Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Tucson, AZ

September 12, 2016Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 12, 2016, 4:02 PM MST for Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2016, 4:02 PM MST (23:02 UTC)
Expired
Sep 12, 2016, 4:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS55 KTWC 122302
SVRTWC
AZC021-122345-
/O.NEW.KTWC.SV.W.0047.160912T2302Z-160912T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 445 PM MST

* AT 401 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ELOY...OR 15 MILES SOUTH OF COOLIDGE...AND MOVING
  EAST AT 20 TO 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PICACHO AND PICACHO PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF
ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3257 11114 3265 11156 3279 11158 3281 11155
      3285 11153 3291 11113
TIME...MOT...LOC 2301Z 265DEG 17KT 3276 11149 

$$

MEYER
1 follow-up statement
549 
WWUS55 KTWC 122329
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST MON SEP 12 2016

AZC021-122345-
/O.CON.KTWC.SV.W.0047.000000T0000Z-160912T2345Z/
PINAL-
429 PM MST MON SEP 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 428 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 16 MILES EAST OF ELOY...OR 21 MILES NORTH OF MARANA...MOVING
EAST AT 20 TO 25 MPH.

LOCATIONS IMPACTED INCLUDE...
PICACHO AND PICACHO PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3257 11114 3265 11156 3279 11158 3281 11155
      3285 11153 3291 11113
TIME...MOT...LOC 2328Z 273DEG 20KT 3272 11127 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:37 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 12, 1:37 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
137 PM MST MON SEP 12 2016

.SYNOPSIS...Increased moisture will result in scattered to numerous
showers and thunderstorms mainly from the Tucson area eastward
today. Enough residual moisture for a slight chance of showers and
thunderstorms Tuesday, then generally dry with the exception being
near the New Mexico border where a slight chance of showers and
thunderstorms will continue. Temperatures will fall to slightly
below average values for mid September this week.

&&

.DISCUSSION...Scattered showers and thunderstorms have developed
pretty much as expected late this morning and early afternoon.
Given the fairly unidirectional SW flow at 15-25 kts through the
column, the storms are moving to the northeast and much quicker than
we are used to in the monsoon. We've seen some signs of training
storms early this afternoon, particularly around Dudleyville and in
western Cochise County where some spots had 0.50" to 1.50" based on
radar estimates. Storms are now just starting to increase around the
Tucson metro area. Given the moderately unstable atmosphere with
MLCAPE values of 1000-2000 J/KG some of these storms could be strong
with even a severe storm or two with gusty winds and small hail. Rain
will be a concern as well, mainly for areas that see multiple rounds
of thunderstorms. Our latest thinking is that most individual cells
will generally produce half an inch or less, but each area is
susceptible to seeing two or three cells, thus localized rain totals
of 1 to 2 inches could cause a few flooding issues. The thunderstorms
should diminish fairly quickly this evening with the loss of daytime
heating.

The continuation of the fall transition pattern will occur on
Tuesday as troughing will continue to dig into the Southwestern
CONUS with height falls over the region. We're still looking at
southwesterly flow aloft across the area with marginal moisture
/PWAT values near 1 inch/ to result in a slight chance of
thunderstorms for much of the area on Tuesday. By Wednesday and
Thursday, the westerly flow will transport in drier air for the
region. We still can't rule out an isolated storm right along the
New Mexico border on Wednesday. Otherwise, broad troughing will
continue into the weekend with some differences between the models
regarding a potential cutoff low by Saturday and Sunday. This
shouldn't have much of an impact for us as the atmosphere will
remain dry. Although, some moisture can push into far eastern areas
from New Mexico which is something we'll be keeping our eye on.

Temperatures will generally be slightly below normal through the
forecast period.

&&

.AVIATION...Valid through 14/00Z.
Sctd -SHRA/TSRA across most of SE AZ thru 13/03z moving ENE. Local
MVFR conds psbl nr strong storms along with winds in excess of 40
kts. Conds improving/clearing aft 13/03z. Outside of strong
thunderstorm outflows, surface winds generally under 12kts thru pd.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms ending after
sunset. Strong outflow winds with any storms. Tuesday and Wednesday
the coverage of thunderstorms will be less and mainly farther east,
primarily zones 152 and 153.

Thursday onward much drier air invades the area bringing an end to
the thunderstorms and resulting in much lower humidities. Not
including thunderstorm outflows, winds through the period will
generally be 15 mph or less except for zone 150 on Tuesday where
southerly winds around 20 mph are expected in the afternoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 12, 12:45 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1245 PM MST MON SEP 12 2016

AZZ506-122030-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
1245 PM MST MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 130 PM MST...

AT 1243 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF DUDLEYVILLE...MOVING EAST AT 10 MPH.

HALF INCH HAIL, HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. LOCALIZED FLOODING ISSUES MAY DEVELOP AS
THIS IS THE SECOND STRONG STORM WITH HEAVY RAIN THAT IS MOVING
ACROSS THE SAME AREA SINCE 1145 AM.

LOCATIONS IMPACTED INCLUDE...
ARAVAIPA CREEK PRESERVE AND DUDLEYVILLE.

LAT...LON 3283 11077 3287 11079 3296 11065 3285 11060
TIME...MOT...LOC 1943Z 252DEG 8KT 3287 11073
Special weather statement, Sep 12, 1:48 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON SEP 12 2016

AZZ502-504-514-122130-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO
O'ODHAM NATION INCLUDING SELLS-SANTA CATALINA AND RINCON MOUNTAINS
INCLUDING MOUNT LEMMON/SUMMERHAVEN-
148 PM MST MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
230 PM MST...

AT 147 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUCSON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...TUCSON ESTATES...FLOWING WELLS...TANQUE VERDE...
LITTLETOWN...DREXEL-ALVERNON...DREXEL HEIGHTS...VALENCIA WEST...
SUMMIT...CASAS ADOBES...SOUTH TUCSON...RYAN FIELD...
CATALINA FOOTHILLS...SEVEN FALLS...RITA RANCH...SAN XAVIER MISSION...
DAVIS-MONTHAN AIR FORCE BASE...SABINO CANYON...
TUCSON INTERNATIONAL AIRPORT AND SAGUARO NATIONAL PARK EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3201 11112 3225 11122 3243 11072 3212 11069
TIME...MOT...LOC 2047Z 241DEG 13KT 3219 11099

GL
Special weather statement, Sep 12, 2:01 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST MON SEP 12 2016

AZZ508-512-513-122130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-CHIRICAHUA MOUNTAINS
INCLUDING CHIRICAHUA NATIONAL MONUMENT-
201 PM MST MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230
PM MST...

AT 200 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SUNIZONA...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUCKER CANYON...SUNIZONA...MCNEAL...ELFRIDA AND PEARCE-SUNSITES.

LAT...LON 3154 10980 3200 10984 3205 10939 3155 10929
TIME...MOT...LOC 2100Z 264DEG 23KT 3186 10970

GL
Local storm report, Sep 12, 2:16 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 E DAVIS-MONTHAN AIR F 32.18N 110.84W
09/12/2016  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1600056

JRG
Special weather statement, Sep 12, 3:00 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST MON SEP 12 2016

AZZ507-508-513-122245-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
300 PM MST MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 345 PM MST...

AT 259 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BISBEE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BISBEE...JUNCTION OF HIGHWAYS 80 AND 90 AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3136 11010 3165 11007 3155 10962 3133 10970
      3133 11000
TIME...MOT...LOC 2159Z 283DEG 16KT 3148 11001

MEYER
Special weather statement, Sep 12, 3:37 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON SEP 12 2016

AZZ505-122315-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-
337 PM MST MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
415 PM MST...

AT 336 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELOY...OR 15 MILES SOUTHEAST OF CASA GRANDE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH AREAS OF BLOWING DUST WITH VISIBILITY BELOW 1 MILE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ELOY...FRIENDLY CORNERS...RED ROCK...PICACHO AND PICACHO PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3293 11114 3253 11115 3255 11170 3273 11172
      3273 11167 3276 11161 3281 11155 3284 11153
      3288 11148
TIME...MOT...LOC 2236Z 268DEG 23KT 3270 11160

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:47 AM MSTSpecial Weather StatementTWC43 min
Sep 12, 12:45 PM MSTSpecial Weather StatementTWC45 min
Sep 12, 1:48 PM MSTSpecial Weather StatementTWC42 min
Sep 12, 1:52 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Sep 12, 2:01 PM MSTSpecial Weather StatementTWCCochise29 min
Sep 12, 2:05 PM MSTSevere Thunderstorm WarningTWCPima25 min
Sep 12, 2:23 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Sep 12, 3:00 PM MSTSpecial Weather StatementTWCCochise45 min
Sep 12, 3:37 PM MSTSpecial Weather StatementTWCPinal38 min
Sep 12, 3:48 PM MSTBlowing Dust AdvisoryTWCPinal72 min
Sep 12, 4:42 PM MSTSevere Thunderstorm WarningTWCPinal48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.